Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 16, 2021Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 16, 2021, 2:45 PM EDT for Newberry County, South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 2:45 PM EDT (18:45 UTC)
Expired
Jul 16, 2021, 3:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:46 PM EDTTSTM WND DMG5 Ssw Little Mountain, SCVIDEO SENT THROUGH SOCIAL MEDIA OF THUNDERSTORM WIND DAMAGE INCLUDING TREES DOWN AND A BENT METAL POLE ALONG WHEELAND RD NEAR LAKE MURRAY.
Jul 16, 3:02 PM EDTHAIL 0.252 S Chapin, SCTRAINED SPOTTER MEASURED PEA SIZED HAIL NEAR THE INTERSECTION OF OLD BUSH RIVER ROAD AND MURRAY LINDLER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS82 KCAE 161845
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
245 PM EDT Fri Jul 16 2021
 
SCZ020-026>028-161915-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
245 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...western Richland and east central
Saluda Counties Until 315 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Dreher Island State Park, or 13 miles west
of Highway 6 at Lake Murray Dam, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Dreher Island State Park, Chapin, Little Mountain, Lighthouse Marina,
Shull Island, Fairview Fire Station, Putnam's Landing, Siesta Cove
Marina, White Rock, Rocky Point Recreation Area, Pine Island, Lake
Murray Shores, Melvin Park and Riverbend Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized 
flooding. Rainfall amounts of 1 to 2 inches will occur withing 30 
minutes to 1 hours. Do not drive your vehicle through flooded 
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes Interstate 26 between mile markers 86 and 95.
 
LAT...LON 3405 8152 3415 8154 3421 8147 3423 8132
      3420 8126 3404 8125
TIME...MOT...LOC 1844Z 252DEG 20KT 3411 8144 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:16 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 16, 2:16 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
216 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A typical summertime pattern, with scattered afternoon and evening
thunderstorms and seasonal temperatures, expected to continue
through Saturday.  A front will provide increased chances of showers
and thunderstorms Sunday into early next week. Drier air is expected
to filter into the region mid to late next week, providing less rain
chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface and upper ridge centered off the SC coast. Weak
Piedmont trough. Low level moisture remains high with
precipitable water near 2 inches. Air mass moderately unstable
with lifted indices around minus 7C and mixed layer CAPE around
2500 J/kg. Main area of showers and thunderstorm developed along
and ahead of the Piedmont trough...affecting the western
Midlands and northern portion of the CSRA. Sea breeze convection
staying near the coast. Could see further development on
outflow boundaries. With slow moving storms, and high
precipitable water, potential for locally heavy rain.

Models suggest a few showers may linger in the Piedmont late
tonight. Max temps in the low 90s. Overnight lows in the low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Little change Saturday, with weak high pressure, surface and
aloft, just SE of the region. Latest guidance does indicate some
slight increase in precipitable water (PW) values Saturday to
slightly above climatological normals. Will expected scattered
mainly diurnal convection, with near normal temps.

The upper ridge is expected to weaken Sunday as an upper trough
slowly digs into the E CONUS. This will bring down a front with
increased moisture. Latest SREF guidance has the front gradually
shifting down into the northern forecast area (FA) Sunday
afternoon/Sunday night, providing increased chances of
showers/thunderstorms, mainly northern half of the FA. Enhanced
frontal convergence and PW values progged to increase to around 2
inches, will lead to a locally heavy rainfall threat in any slow
moving, merging or training echoes. WPC has the N FA in a MRGL risk
of excessive rainfall.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper trough will continue to dig into the E CONUS, with
frontal boundary and band of high atmospheric moisture (PW 2
inches or higher), slowly moving south through the FA Mon/Tue.
Expect continued increase in POPs and a locally heavy rain
threat.

Latest GFS and EC ensemble means in good agreement with showing a
reinforcement of the E CONUS upper trough along the northern and
central east coast, with indications of the trough axis shifting to
our east, allowing a drier NW flow aloft into our FA mid to late
next week. This appears to allow the front to slip to our south and
become diffuse, with PW values lowering to below climatological
normals. Latest NBM POPS trending down considerably mid to late
week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR outside of convection.

High pressure centered offshore. Piedmont trough west of the TAF
sites. High low-level moisture and moderately unstable air mass
across the area. Convection ongoing along and ahead of a surface
trough. Have indicated tempo group for tstms at CAE/CUB/AGS/DNL and
vcnty tstms for OGB. Convection should diminish shortly after
sunset. Winds will be mainly south or southwest 5 to 10 knots.

Mainly VFR late this evening but stratus possible late tonight.
Confidence low on any restrictions after 06z. Expect scattered tstms
to develop again Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each
day in diurnally driven showers and thunderstorms and early
morning stratus/fog. Restrictions may be more widespread Sunday
through Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
405 AM EDT Fri Jul 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-170815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
405 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:36 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
1236 PM EDT Fri Jul 16 2021

GAZ040-SCZ018-161700-
Lincoln GA-McCormick SC-
1236 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of Lincoln and western
McCormick Counties Until 100 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 1235 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lincolnton, or 14 miles east of Washington,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lincolnton, Elijah Clark State Park, Double Branches, Curry Hill,
Loce, New Hope, Knox Scout Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3389 8248 3383 8234 3373 8227 3367 8250
      3370 8252 3381 8259
TIME...MOT...LOC 1635Z 233DEG 20KT 3376 8248

LCV
Special weather statement, Jul 16, 1:21 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
121 PM EDT Fri Jul 16 2021

SCZ020-026-161745-
Newberry SC-Saluda SC-
121 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of southwestern Newberry
and north central Saluda Counties Until 145 PM EDT....

...Boaters on Lake Greenwood Near Dam Should Seek Safe Harbor...

At 119 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Lake Greenwood State Park, or 13
miles southwest of Newberry, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Silverstreet, Chappells and Chappells Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches are expected within
one hour. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3433 8174 3419 8162 3412 8187 3412 8188
      3413 8187 3415 8190 3416 8191 3418 8190
      3418 8192 3420 8192
TIME...MOT...LOC 1719Z 237DEG 18KT 3418 8182

LCV
Special weather statement, Jul 16, 1:58 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
158 PM EDT Fri Jul 16 2021

SCZ020-161830-
Newberry SC-
158 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of northwestern Newberry
County Until 230 PM EDT....

At 157 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Joanna, or 10 miles northwest of Newberry,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Whitmire, Belfast Wildlife Management Area, Enoree Ranger District
Office, Bush River Fire Station and Kinards.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches can be expected in one
hour. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 26 between mile markers 62 and 68.

LAT...LON 3453 8162 3449 8156 3445 8154 3423 8178
      3432 8187 3432 8185 3435 8183 3435 8181
      3437 8178 3444 8173 3446 8169 3453 8165
TIME...MOT...LOC 1757Z 215DEG 22KT 3437 8176

LCV
Special weather statement, Jul 16, 2:02 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
202 PM EDT Fri Jul 16 2021

SCZ018-025-026-161830-
McCormick SC-Saluda SC-Edgefield SC-
202 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of east central
McCormick...southwestern Saluda and northwestern Edgefield Counties
Until 230 PM EDT....

At 201 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles east of Mccormick County Airport, or 18
miles south of Greenwood, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Pleasant Lane and Northside Fire Station Main.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches in one hour are expected
with this storm. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3393 8216 3398 8208 3398 8205 3395 8204
      3396 8202 3399 8199 3404 8195 3407 8193
      3388 8184 3387 8216
TIME...MOT...LOC 1801Z 237DEG 22KT 3393 8207

LCV
Special weather statement, Jul 16, 2:23 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Fri Jul 16 2021

SCZ020-025-026-161900-
Newberry SC-Saluda SC-Edgefield SC-
223 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Newberry...northwestern Saluda and north central Edgefield Counties
Until 300 PM EDT....

At 223 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 19 miles southeast of Greenwood,
moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Saluda, Saluda Co Sheriff's Office, Scurry Airport, Good Hope, Saluda
High School and Emory.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. This storm will produce rainfall amounts of 1 to 2 inches
in an hour. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3401 8198 3404 8195 3408 8193 3410 8189
      3412 8189 3413 8187 3414 8187 3418 8180
      3398 8170 3397 8194 3398 8199
TIME...MOT...LOC 1823Z 240DEG 13KT 3403 8188

LCV
Special weather statement, Jul 16, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT Fri Jul 16 2021

SCZ020-026>028-161915-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
245 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...western Richland and east central
Saluda Counties Until 315 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Dreher Island State Park, or 13 miles west
of Highway 6 at Lake Murray Dam, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Dreher Island State Park, Chapin, Little Mountain, Lighthouse Marina,
Shull Island, Fairview Fire Station, Putnam's Landing, Siesta Cove
Marina, White Rock, Rocky Point Recreation Area, Pine Island, Lake
Murray Shores, Melvin Park and Riverbend Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches will occur withing 30
minutes to 1 hours. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes Interstate 26 between mile markers 86 and 95.

LAT...LON 3405 8152 3415 8154 3421 8147 3423 8132
      3420 8126 3404 8125
TIME...MOT...LOC 1844Z 252DEG 20KT 3411 8144

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:21 PM EDTSpecial Weather StatementCAENewberry24 min
Jul 16, 1:58 PM EDTSpecial Weather StatementCAENewberry32 min
Jul 16, 2:02 PM EDTSpecial Weather StatementCAEEdgefield28 min
Jul 16, 2:23 PM EDTSpecial Weather StatementCAESaluda37 min
Jul 16, 3:18 PM EDTSpecial Weather StatementCAELexington27 min
Jul 16, 3:34 PM EDTSpecial Weather StatementCAELexington26 min
Jul 16, 3:47 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Richland58 min
Jul 16, 3:59 PM EDTFlash Flood WarningCAELexington, Richland3 hr
Jul 16, 4:05 PM EDTSpecial Weather StatementCAEChesterfield40 min
Jul 16, 4:07 PM EDTSpecial Weather StatementCAELexington, Richland23 min
Jul 16, 4:39 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 2 more2 hr
Jul 16, 12:36 PM EDTSpecial Weather StatementCAELincoln24 min
Jul 16, 12:40 PM EDTAreal Flood AdvisoryCAELincoln, McDuffie65 min
Jul 16, 7:21 PM EDTSpecial Weather StatementCAERichmond24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.